Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS Birmingham, AL

September 16, 2004Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 16, 2004, 8:00 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2004, 8:00 PM CDT (01:00 UTC)
Expired
Sep 16, 2004, 11:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 43 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 170106
FFWBHM
ALC073-170400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...MINOR...HUEYTOWN...GARDENDALE...
  FULTONDALE...BIRMINGHAM...BESSEMER

* UNTIL 1100 PM CDT

* AT 800 PM CDT...FLASH FLOODING WAS REPORTED IN MANY LOCATIONS 
ACROSS JEFFERSON COUNTY. EVACUATIONS ARE UNDERWAY AROUND EAST LAKE. 
THE EAST LAKE EARTHERN DAM IS IN DANGER OF FAILING. AREA CREEKS SUCH 
AS VILLAGE, FIVE MILE, PATTON, SHADES, TURKEY, AND VALLEY ARE ALL 
EXPERIENCING SIGNIFICANT FLOODING. PEOPLE LIVING BELOW EARTHERN DAMS 
SHOULD BE ESPECIALLY CAUTIOUS AND REMAIN ON THE LOOKOUT FOR RAPIDLY 
RISING WATER.

* FLASH FLOODING WILL AFFECT THE ENTIRE COUNTY MAINLY NEAR AREA 
CREEKS AS WATER RUNS OFF FROM THE TROPICAL SYSTEM IVAN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3346 8720 3329 8700 3360 8658 3381 8687

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 4:27 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 16, 4:27 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT THU SEP 16 2004

.DISCUSSION...IVAN TRACKING THROUGH THE FORECAST AREA TODAY...AND
WILL BE EXITING STAGE RIGHT DURING THE EVENING.  FORECAST IN THE
IMMEDIATE SHORT TERM IS FAIRLY STRAIGHTFORWARD...ALTHOUGH LAST
MINUTE ADJUSTMENTS WILL NEED TO BE DONE TO ACCOUNT FOR THE LATEST
POSITION OF THE CENTER OF CIRCULATION.  BASIC CHANGES WILL BE BASED
ON THE SPEEDING UP OF IVAN...BELIEVE IT OR NOT...COURTESY OF
HIS PACIFIC BROTHER JAVIER.  OUTFLOW FROM JAVIER HAS HELPED TO PUSH
THE SHORTWAVE OVER THE PLAINS FASTER AND FARTHER EAST THAN
EXPECTED...WITH THE NET RESULT OF A MUCH SHORTER DURATION OF
WIND AND RAIN.

FROM LATE TONIGHT THROUGH SATURDAY...CONDITIONS SHOULD IMPROVE
SIGNIFICANTLY...AND ALLOW CLEANUP OPERATIONS TO KICK INTO HIGH
GEAR.

SUNDAY INTO EARLY NEXT WEEK...AN INTERESTING DANCE OF LOWS AND
HIGHS DEVELOPS...AS A STRONG UPPER LOW DIGGING INTO THE WESTERN US
FORCES THE MIDWESTERN RIDGE TO AMPLIFY AND SHIFT EASTWARD.  GOOD
CONSENSUS AND CONSISTENCY IN THE REMNANTS OF IVAN RECYCLING...
RETROGRESSING SOUTHWESTWARD ACROSS THE AREA.

FORECAST BASED ON A BLEND OF CONTINUITY AND MODEL GUIDANCE.
&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    71 78 65 81 62 / 99 90 20 10
ANNISTON   70 77 65 82 63 / 90 90 20 10
BIRMINGHAM 71 80 66 85 61 / 80 80 20 10
TUSCALOOSA 72 83 66 87 62 / 60 70 10 10
CALERA     72 80 66 85 62 / 70 80 10 10
AUBURN     71 79 66 86 66 / 70 80 10 10
MONTGOMERY 73 83 67 87 64 / 50 70 10 10
TROY       72 82 67 88 66 / 50 70 10 10
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH PORTIONS OF NORTHEAST CENTRAL ALABAMA UNTIL 8 PM.
WIND ADVISORY FOR THE ENTIRE FORECAST AREA TONIGHT.
FLOOD WATCH EAST OF I-65 ALONG AND NORTH OF ALABASTER TO ROANOKE
LINE TONIGHT.
&&

81
Hazardous weather outlook, Sep 16, 1:08 PM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT THU SEP 16 2004

ALZ011>015-017>050-162107-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

...HIGH WIND WARNING ALL SECTIONS THIS AFTERNOON AND TONIGHT...
...FLOOD WATCH ALL SECTIONS THIS AFTERNOON AND TONIGHT...
...ISOLATED TORNADOES POSSIBLE ALL SECTIONS THIS AFTERNOON AND
TONIGHT...

HURRICANE IVAN HAS BEEN DOWNGRADED TO A TROPICAL STORM...AND IS
WEAKENING RAPIDLY.  HOWEVER DANGEROUS CONDITIONS WILL PERSIST FOR THE
REMAINDER OF THE DAY FOR MUCH OF THE AREA...AND
OVERNIGHT...ESPECIALLY IN THE NORTH.  HIGH WINDS...SEVERE
THUNDERSTORMS...LOCALLY HEAVY RAINFALL...AND POSSIBLE ISOLATED WEAK
TORNADOES ARE POSSIBLE AS IVAN MOVES ACROSS CENTRAL ALABAMA.  THIS IS
A VERY DANGEROUS SITUATION AND ALL ALABAMIANS ARE ENCOURAGED TO STAY
ABREAST OF THE LATEST WATCHES AND WARNINGS.  EMERGENCY ACTION PLANS
SHOULD ALREADY BE IMPLEMENTED.

AREA RIVERS REMAIN A CONCERN...ESPECIALLY FROM THE CAHABA EASTWARD.
SIGNIFICANT HEIGHT RISES CAN BE EXPECTED AND WILL LIKELY LEAD TO SOME
MINOR FLOODING...ESPECIALLY IN LOW LYING AREAS.  ACCUMULATIONS
BETWEEN 3 AND 5 INCHES HAVE ALREADY OCCURRED WITH AN ADDITIONAL 3 TO
5 INCHES POSSIBLE.

SEE SPSBHM...NPWBHM...AND FFABHM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

REMNANTS OF HURRICANE IVAN WILL SHIFT EAST OF THE AREA ON FRIDAY.
SOME ADDITIONAL FLOODING PROBLEMS ARE EXPECTED.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Sep 16, 3:38 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT THU SEP 16 2004

ALZ035>036-041>046-048>050-162137-
338 PM CDT THU SEP 16 2004

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER 828...

AUTAUGA           BARBOUR           BULLOCK           CHILTON
COOSA             ELMORE            LOWNDES           MACON
MONTGOMERY        PIKE              RUSSELL

ALZ017>021-024>029-037>038-047-162137-
338 PM CDT THU SEP 16 2004

THE FOLLOWING COUNTIES REMAIN IN WATCH NUMBER 828...

BLOUNT            CALHOUN           CHAMBERS          CHEROKEE
CLAY              CLEBURNE          ETOWAH            JEFFERSON
LEE               RANDOLPH          SHELBY            ST. CLAIR
TALLADEGA         TALLAPOOSA
Special weather statement, Sep 16, 4:18 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU SEP 16 2004

ALZ025-027>028-035>038-041>050-162216-
418 PM CDT THU SEP 16 2004

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER 828...

AUTAUGA           BARBOUR           BULLOCK           CHAMBERS
CHILTON           CLAY              COOSA             ELMORE
LEE               LOWNDES           MACON             MONTGOMERY
PIKE              RUSSELL           SHELBY            TALLADEGA
TALLAPOOSA

ALZ017>021-024-026-029-162216-
418 PM CDT THU SEP 16 2004

THE FOLLOWING COUNTIES REMAIN IN WATCH NUMBER 828...

BLOUNT            CALHOUN           CHEROKEE          CLEBURNE
ETOWAH            JEFFERSON         RANDOLPH          ST. CLAIR
Special weather statement, Sep 16, 4:30 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT THU SEP 16 2004

ALZ011>015-017>050-170300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
430 PM CDT THU SEP 16 2004

...SPECIAL TROPICAL STORM IVAN STATEMENT FOR CENTRAL ALABAMA...

...AREAS AFFECTED...
THIS STATEMENT IS FOR ALL COUNTIES IN CENTRAL ALABAMA SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...WATCHES/WARNINGS...
A WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA. SEE THE
LATEST BHMNPWBHM FOR DETAILS.

A FLOOD WATCH IS IN EFFECT FOR AREAS GENERALLY ALONG AND EAST OF
INTERSTATE 65...AND NORTH OF INTERSTATE 20.  SEE THE LATEST
BHMFFABHM FOR DETAILS.

...STORM INFORMATION...
AS OF 4 PM THURSDAY...THE CENTER OF TROPICAL STORM IVAN WAS LOCATED
NEAR BIRMINGHAM...MOVING NORTHEAST AT 14 MPH.

...WIND AND RAINFALL IMPACTS...
AT THIS TIME...IVAN HAS THE POTENTIAL TO PRODUCE AN ADDITIONAL 1 TO
3 INCHES OF RAIN IN AND CLOSE TO THE WATCH AREA. IVAN WILL CONTINUE
TO PRODUCE STRONG WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH.  THE
WINDS WILL DIMINISH AS THE EVENING PROGRESSES.

...CALLS TO ACTION...
WITH THE COMBINED THREAT OF STRONG GUSTY WINDS AND HEAVY RAINFALL...
POWER OUTAGES WILL CONTINUE TO OCCUR...ALONG WITH THE POSSIBILITY OF
FLASH FLOODING.

BE PREPARED TO ACT QUICKLY IF A FLASH FLOOD WARNING IS ISSUED FOR
YOUR AREA.  MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES...AT
NIGHT...AS DRIVERS UNDERESTIMATE THE FORCE AND POWER OF WATER.
MOTORISTS ARE URGED TO ...TURN AROUND DONT DROWN...WHEN
ENCOUNTERING ROAD BARRIERS WARNING YOU OF FLOODED ROADS...OR WHEN
ENCOUNTERING WATER OF UNKNOWN DEPTH.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION AND UPDATES CONCERNING TROPICAL STORM
IVAN.

...NEXT UPDATE...
THE NEXT STATEMENT WILL BE ISSUED AROUND 10 PM THURSDAY EVENING.

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.